Hail, Delaware
- When
- June 28, 1:20 PM EST
- Where
- Delaware County, Fishs Eddy
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.970, -75.170
A broken line of thunderstorms moved through the Catskills region during the afternoon of the 28th. A couple of these storms became severe, causing minor wind damage and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A broken line of thunderstorms moved through the Catskills region during the afternoon of the 28th. A couple of these storms became severe, causing minor wind damage and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 28, 12:55 PM EST, 25 minutes earlier.
Area Forecast Discussion National Weather Service Binghamton NY 155 PM EDT Sun Jun 28 2020 .SYNOPSIS... A upper level area of low pressure will stall over New England for the next few days bringing the chance for mainly afternoon and evening thunderstorms through at least mid week. && .NEAR TERM /THROUGH MONDAY/... 130 PM Update... A broken line of strong storms is moving into our western Catskills zones this afternoon as a shortwave trough continues to swing through. The highest CAPE is across those zones at around 1500j/kg according to SPC analyses. With only around 30kts of bulk shear generally east of our forecast area, thinking the main risks will continue to be large hail, heavy downpours, and strong wind gusts - with a report of golf ball sized hail just outside of our CWA in Port Jervis. Otherwise, still looking at stray daytime convection to the west of this line. Convection winds down into the evening hours as we lose diurnal instability and this lobe of energy moves out. Some patchy river valley fog will be possible overnight as winds turn light, otherwise expecting lows in the upper 50s and lower 60s. Monday, the upper level low will be situated over New England. This will help to touch off some diurnal convection once again, especially across the Catskills north to the Mohawk valley given the proximity to the aforementioned feature. Tall, skinny CAPE across those zones will be upwards of 1000 j/kg, but minimal shear and little forcing to suggest any organized storm development should keep the chance for strong to severe storms low. Otherwise, looking at highs generally in the 80s as winds shifting to the northwest top out at 5-10 mph. Showers/storms taper off Monday night, then temperatures fall back into the upper 50s and lower 60s under partly cloudy skies. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... 300 AM Update A nearly stationary upper level low just to our east over southern New England will touch off a chance for showers and thunderstorms during the afternoon and evening hours for both Tuesday and Wednesday. The best chance will be over our central & eastern zones given the proximity to this feature as well as potential terrain enhancement over the Catskills. However, dry northwesterly flow should help to keep activity fairly limited regardless, and our rain chances tapers down each night with the loss of diurnal heating. Otherwise, temperatures will be more or less seasonal with highs in the upper 70s to mid 80s and lows in the upper 50s and lower 60s each night. && .LONG TERM /THURSDAY THROUGH SATURDAY/... 300 AM Update The above mentioned upper level low will be weakened and pushed southeastward out of the area on Thursday as an upper level ridge builds to our north and west. Still a slight chance for a shower or two on Thursday, otherwise mostly sunny and warmer with highs 85-90 and moderate humidity. Our area will then be on the northeast periphery of an upper level ridge for Friday, Saturday and Sunday. A dry upper level trough will swing through northern New England during this timeframe. For Central NY and NE PA, this period if looking generally dry (cannot completely rule out an isolated PM shower)...mostly sunny, warm and seasonable humidity. Highs will be in the mid-80s to lower 90s Friday, then mid to upper 80s for Saturday & Sunday. Dew points look to hold in the lower 60s each day, so it should be comfortable. Overnight lows mainly 55 to 65 each night. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Clusters of strong storms tracking across the Catskills should miss our terminals, with only stray showers and some rumbles of thunder the rest of this afternoon. Given the uncertainty of timing and location, will simply have to deal with any thunder with quick amendments. Apart from where thunderstorms can lead to some restrictions this afternoon, VFR conditions continue with scattered clouds at around 3500 to 5000 ft. MVFR ceilings develop overnight with some lower level moisture, and patchy fog cannot be ruled out especially where we'll been able to pick up a good amount of rain this afternoon. Light southwest winds are shifting to the northwest this afternoon, and should turn light and variable overnight before increasing to around 5 to 10 kts for Monday. Outlook... Monday night through Friday...Still a chance for some isolated showers, mainly each afternoon, but mostly VFR conditions expected. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...HLC NEAR TERM...HLC SHORT TERM...MJM LONG TERM...MJM AVIATION...HLC
Hazardous Weather Outlook National Weather Service Binghamton NY 313 AM EDT Sun Jun 28 2020 NYZ046-057-062-PAZ040-044-047-048-072-290715- Otsego-Delaware-Sullivan-Northern Wayne-Lackawanna-Luzerne-Pike- Southern Wayne- 313 AM EDT Sun Jun 28 2020 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms today. An isolated storm or two may become severe with damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-290715- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Tioga-Broome-Bradford-Susquehanna-Wyoming- 313 AM EDT Sun Jun 28 2020 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Binghamton NY
1119 AM EDT Sun Jun 28 2020
NYZ024-025-055-281545-
Chemung NY-Tioga NY-Tompkins NY-
1119 AM EDT Sun Jun 28 2020
...STRONG THUNDERSTORM WILL AFFECT...NORTHEASTERN CHEMUNG...WEST
CENTRAL TIOGA AND SOUTHWESTERN TOMPKINS COUNTIES UNTIL 1145 AM EDT...
At 1119 AM EDT, Doppler radar was tracking a strong thunderstorm near
Cayuta, or 9 miles southeast of Odessa, moving east at 20 mph.
Small hail and winds in excess of 40 mph will be possible with this
storm.
Locations impacted include...
Spencer, Van Etten, South Danby, West Danby, North Spencer and
Swartwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4235 7667 4231 7640 4217 7643 4223 7664
4225 7662 4228 7662 4229 7668
TIME...MOT...LOC 1519Z 281DEG 17KT 4228 7661
JABSpecial Weather Statement
National Weather Service Binghamton NY
1237 PM EDT Sun Jun 28 2020
NYZ036-045-046-281730-
Otsego NY-Chenango NY-Madison NY-
1237 PM EDT Sun Jun 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...NORTHERN OTSEGO...
SOUTHEASTERN MADISON AND NORTHEASTERN CHENANGO COUNTIES UNTIL 130 PM
EDT...
At 1237 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jordanville to near Sherburne. Movement
was east at 15 mph.
Small hail and winds in excess of 40 mph will be possible with these
storms.
Locations impacted include...
Hartwick, Cooperstown, Edmeston, Sherburne, Pittsfield, Springfield,
Richfield Springs, Burlington, New Lisbon and New Berlin.
LAT...LON 4280 7467 4254 7517 4267 7560 4287 7521
4286 7520 4286 7514 4291 7510 4283 7491
4284 7489 4290 7488 4290 7487 4283 7465
TIME...MOT...LOC 1637Z 283DEG 11KT 4294 7498 4270 7544
DJPSpecial Weather Statement
National Weather Service Binghamton NY
1252 PM EDT Sun Jun 28 2020
NYZ056-PAZ039-281730-
Broome NY-Susquehanna PA-
1252 PM EDT Sun Jun 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN BROOME
AND NORTHWESTERN SUSQUEHANNA COUNTIES UNTIL 130 PM EDT...
At 1252 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Apalachin to Little Meadows. Movement was
east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Kirkwood, Conklin, Port
Dickinson, Hallstead, New Milford and Great Bend.
LAT...LON 4191 7614 4200 7615 4200 7610 4218 7612
4217 7578 4185 7572
TIME...MOT...LOC 1652Z 280DEG 18KT 4211 7617 4199 7613
DJPSpecial Weather Statement National Weather Service Binghamton NY 123 PM EDT Sun Jun 28 2020 NYZ056-057-062-PAZ039-040-281830- Broome NY-Sullivan NY-Delaware NY-Susquehanna PA-Northern Wayne PA- 123 PM EDT Sun Jun 28 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN BROOME...SOUTHWESTERN DELAWARE...WEST CENTRAL SULLIVAN...NORTHEASTERN SUSQUEHANNA AND NORTHERN WAYNE COUNTIES UNTIL 230 PM EDT... At 123 PM EDT, Doppler radar was tracking strong thunderstorms along a line extending from near Windsor to near Thompson. Movement was east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Callicoon, Sanford, Susquehanna, Deposit, Susquehanna Depot, Hancock, Fremont, Windsor, Ararat and Lanesboro. LAT...LON 4218 7527 4172 7493 4184 7557 4217 7583 TIME...MOT...LOC 1723Z 276DEG 15KT 4210 7569 4190 7554 DJP
Special Weather Statement
National Weather Service Binghamton NY
125 PM EDT Sun Jun 28 2020
PAZ048-281745-
Pike PA-
125 PM EDT Sun Jun 28 2020
...STRONG THUNDERSTORM WILL AFFECT...EAST CENTRAL PIKE COUNTY UNTIL
145 PM EDT...
At 124 PM EDT, Doppler radar was tracking a strong thunderstorm over
Matamoras, moving east at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Port Jervis, Matamoras, Milford and Millrift.
LAT...LON 4135 7472 4135 7476 4132 7477 4132 7479
4131 7480 4142 7479 4143 7474 4143 7473
4140 7474 4139 7471 4136 7469
TIME...MOT...LOC 1724Z 281DEG 15KT 4136 7471
DJPSpecial Weather Statement
National Weather Service Binghamton NY
142 PM EDT Sun Jun 28 2020
NYZ046-057-281845-
Otsego NY-Delaware NY-
142 PM EDT Sun Jun 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...EASTERN OTSEGO AND
DELAWARE COUNTIES UNTIL 245 PM EDT...
At 142 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ames to near Sidney Center. Movement was
east at 25 mph.
Small hail and winds in excess of 40 mph will be possible with these
storms.
Locations impacted include...
Oneonta, Walton, Delhi, Davenport, Roxbury, Worcester, Middlefield,
Colchester, Maryland and Westville.
LAT...LON 4204 7473 4215 7542 4286 7475 4283 7466
4282 7465 4276 7467 4263 7463 4252 7471
4242 7461 4235 7444
TIME...MOT...LOC 1742Z 275DEG 21KT 4286 7466 4221 7528
DJPThe Binghamton radar (KBGM), 72 km away, was scanning. The volume nearest the first event began at 18:18 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm winds brought down trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902032, 902033.